Tornadoes · United States · New Mexico · 2003

F0 tornado, Melrose to Cannon Afb, New Mexico, June 4, 2003

From Melrose to Cannon Afb, this F0 tornado ran 0.1 miles across Curry County on June 4, 2003, touching down at 6:10 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 4, 2003
Touchdown
6:10 PM MDT (00:10 UTC)
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Curry County
Touchdown point
34.580, -103.620
Lift-off point
34.580, -103.620
Record number
1229

What the Weather Service recorded

A small thunderstorm that formed over south central San Miguel County at mid afternoon moved eastward into northwest Quay County where it intensified. Near Tucumcari the storm developed strong mesocylcone radar signatures. A bow echo type gust front continued east and northeast towards San Jon and Logan while the core of the storm just southeast of Tucumcari displayed radar signatures of large hail and a well defined hook echo about 10 miles southeast of Tucumcari. The storm then propagated southward into western Curry County and continued through north central and southeast Roosevelt County with frequent reports of large hail and a number of brief tornado and funnel cloud sightings. Based on radar velocity data these were brief and small ground based gustnado spin ups which occurred primarily over undeveloped and open range land.

Brief small tornado reported north of Melrose.

Brief small tornado reported over open range land.

Brief tornado reported by military weather observers.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS ABQ issued a tornado warning for this county at 23:42 UTC, 28 minutes before the tornado touched down, in force until 00:45 UTC.

Issued (UTC)ExpiredProductOffice
23:42 UTC00:45 UTCTornado WarningABQ
00:45 UTC01:45 UTCTornado WarningABQ
01:38 UTC02:45 UTCTornado WarningABQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:20 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 3:20 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT WED JUN 4 2003

TWO ZFP UPDATES DUE TO WATCH UPDATE REQUIREMENTS AND THE ACTIVE
WEATHER IN GENERAL HAS CUT INTO GRIDS EDITING...ESPECIALLY OF TEMPS
BEYOND THE WEEKEND. BUT VERY QUICK LOOK AT TEMP GRIDS BEYOND THE
WEEKEND DID NOT SEEM AS THOUGHT THEY WERE SIGNIFICANTLY OFF BASE.
SEVERE STORMS ONGOING IN NE NM WITH ISOLATED ACTIVITY FARTHER S AND
IN GILA REGION. TORNADO WATCH FOR NE AND E CENTRAL NM THROUGH 8 PM
MDT. BIGGEST CHALLENGE OTHER THAN SEVERE WX NEXT 1 TO 3 AFTERNOONS
AND EVENINGS WILL BE TIMING OF TWO MAJOR COOL SURGES...ONE LATE
TONIGHT INTO THU AND ANOTHER OVER THE WEEKEND. BOTH SHOULD TEND TO
TEMPORARILY LESSEN AT LEAST INTENSITY OF STORMS IN...AT THE VERY
LEAST...FAR NE NM FOR THU PM AND AGAIN SUNDAY PM. BUT THE ACTION MAY
JUST SHIFT FARTHER S...NEAR AND E OF THE E SLOPES CENTRAL MTN CHAIN.
FARTHER OUT STILL LOOKING LIKE THE MUCH DRIER TO DRY TREND FOR NEXT
WORK WEEK ON PREVIOUS FORECAST LOOKS PRETTY GOOD FOR NOW AND WILL
STAY WITH IT FOR NOW AS WELL. WILL HAVE TO BE A LITTLE MORE CONCERNED
FOR MINI MONSOON PREVIEW IF MID AND UPPER FLOW IS LIGHT AND MORE FROM
THE S THAN THE SW OR W. RIGHT NOW THE LATTER STILL SEEMS MORE LIKELY.
TIMES MORE THAN UP. 43

PRELIMINARY NUMBERS...

FARMINGTON................ 051/087 051/085 052 43010
GALLUP.................... 045/087 045/084 044 43011
GRANTS.................... 043/087 042/084 042 43011
GLENWOOD.................. 053/092 051/091 053 43011
CHAMA..................... 042/077 039/076 040 43222
LOS ALAMOS................ 052/076 049/076 050 43122
RED RIVER................. 038/062 038/060 038 43333
TAOS...................... 044/071 040/068 041 43122
SANTA FE.................. 050/076 047/078 049 43122
SANTA FE AIRPORT.......... 052/078 049/080 051 43122
ESPANOLA.................. 053/081 050/080 051 43122
ALBUQUERQUE HEIGHTS....... 062/088 058/085 058 43011
ALBUQUERQUE VALLEY........ 057/090 054/087 053 43011
ALBUQUERQUE FOOTHILLS..... 056/086 052/084 053 43122
ALBUQUERQUE WEST MESA..... 060/089 056/086 056 43011
SOCORRO................... 059/093 056/087 056 43011
SANDIAPARK/CEDAR CREST... 049/079 046/082 046 43332
MORIARTY/ESTANCIA......... 050/082 047/085 047 43332
CARRIZOZO................. 058/089 056/084 055 43112
RUIDOSO................... 051/084 049/080 048 44333
RATON..................... 047/063 045/072 044 43334
LAS VEGAS................. 049/072 043/072 045 43334
ROY....................... 048/069 044/073 044 45334
CLAYTON................... 051/066 048/073 051 45534
SANTA ROSA................ 057/078 052/080 054 45335
TUCUMCARI................. 060/075 055/077 057 45435
FORT SUMNER............... 061/079 057/080 059 44335
CLOVIS.................... 060/077 056/077 058 44334
PORTALES.................. 061/081 057/081 059 44334
ROSWELL................... 064/086 060/084 060 44333

.ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 12 hours 10 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

In the hours before

Local storm report, Jun 4, 4:51 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
451 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 S TUCUMCARI             NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT.

JLP
Local storm report, Jun 4, 5:05 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
505 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    7 SE TUCUMCARI            NM   1.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0502 PM    5 S TUCUMCARI             NM   1.00 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0503 PM    7 SE TUCUMCARI            NM   1.00 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

JLP
Local storm report, Jun 4, 5:45 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
545 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 S TUCUMCARI             NM   1.25 INCH HAIL
06/04/03   QUAY                           REPORTED BY NWS EMPLOYEE
                                          ON HWY 209.

JLP
Local storm report, Jun 4, 5:54 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
554 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    6 E RAGLAND               NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT.

JLP
Local storm report, Jun 4, 6:03 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
603 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    BELL RANCH                NM   1.75 INCH HAIL
06/04/03   SAN MIGUEL                     PUBLIC REPORT.

JLP
Local storm report, Jun 4, 6:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
610 PM MDT WED JUN 4 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    8 S TUCUMCARI             NM   1.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

JLP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.2 hours before the tornado, 189 km from the path. June 5, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 945 joules per kilogram, CIN -28, lifted condensation level 994 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
916 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.2
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

11.8 hours after it, 189 km from the path. June 5, 2003.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75258, lifted condensation level 540 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 13 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75258 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Cannon Afb/Clovis (CVS), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:55 UTC82.453.6150° 17 kt241009.5
23:55 UTC80.655.4150° 16 kt251008.1
00:30 UTC78.855.4140° 16 kt261008.8TS
00:55 UTC75.257.2110° 29 kt381008.5TS BLDU
01:01 UTC71.660.8110° 27 kt421007.5TS BLDU
01:15 UTC69.850100° 51 kt551005.1TSRA BLDU
01:55 UTC60.85930° 32 kt411013.9TSRAGR

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of June 4, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 410:53 AM MDTF0Sherman, KS0.120
June 411:11 AM MDTF0Sherman, KS0.120
June 411:40 AM MDTF0Kit Carson, CO0.120
June 41:29 PM MDTF0Colfax, NM0.5100
June 43:15 PM CDTF0Ellis, KS0.020
June 45:40 PM CDTF0Hodgeman, KS0.020
June 46:25 PM MDTF0Curry, NM0.130
June 46:45 PM MDTF0Curry, NM0.130
June 47:59 PM MDTF0Curry, NM0.130
June 48:20 PM MDTF0Roosevelt, NM0.130$20,000
June 411:00 PM CDTF0Cochran, TX0.130
June 411:55 PM CDTF0Yoakum, TX0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.